Missouri, 2015

Hail in Missouri, April 9, 2015

April 9, 2015 · NWS EAX · 5 events in 4 counties and zones

On the afternoon of April 9, 2015 a string of storms formed in north central and central Missouri. They were not immediately supercellular, but these storms did eventually go on to produce significant severe weather across eastern Missouri and Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the afternoon of April 9, 2015 a string of storms formed in north central and central Missouri. They were not immediately supercellular, but these storms did eventually go on to produce significant severe weather across eastern Missouri and Illinois. Only a couple of these storms actually produced some severe weather, with hail up to 1 inch being the only reported hazard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 9, 12:26 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 9, 12:26 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
126 PM CDT Thu Apr 9 2015

.MESOSCALE DISCUSSION...
Issued at 125 PM CDT THU APR 9 2015

Tornado watch box #39 now in effect for areas along/east of Route 65.
Cold front rapidly moving through the area with notable uptick in
convective development along its leading edge early this afternoon.
Quick look at latest SPC mesoanalysis page indicates prefrontal
environment now becoming moderately unstable with MLCAPE values on
the order of 1500-2000 J/kg. 0-1km bulk shear vectors are roughly 25
kts across central/northeastern Missouri this afternoon with 0-1 SRH
approaching 200 m2/s2. Current thinking is veered wind profiles
out ahead of the cold front will support supercell activity with
isolated tornadoes not out of question. Feature will continue moving
east very quickly which should allow for a quick trimming of counties
once the front clears the CWA.

&&

.DISCUSSION...
Issued at 348 AM CDT THU APR 9 2015

Today/Tonight: The approach of the upper trough and strengthening
low-level jet has aided in sufficient ascent to generate an increase
in convective development over the past 1-2 hours across parts of
the Central Plains and Mid Missouri Valley. With a strong low-level
inversion, much of this activity is rooted in elevated unstable
parcels, with modest MUCAPE on the order of 1500 J/KG and effective
deep layer shear of AOA 25-30 KTS. This environment may be
marginally supportive of a few stronger storms early this morning,
although large-scale storm organization is not expected in the next
few hours, and current radar trends would also support this
scenario. Still, expect convection to gradually increase during the
morning.

Current surface analysis point to low pressure near Great Bend, KS
with an accompanying cold front stretching southwestward, and near
stationary warm front northeast from the low situated over far
northwest Missouri near STJ. The surface low and cold front will
remain progressive today, reaching eastern Kansas by sunrise, and
exiting the CWA NLT mid-afternoon. The attention for today is
focused on convective potential along and ahead of the front later
this morning into the early afternoon. Most models maintain a fairly
stable near-surface layer through mid-morning, before a gradual
erosion of CIN occurs by late morning just ahead of the front.
Forecast reflects the anticipation of shallow convection to develop
along the cold front prior to midday just east of the KS/MO border.
Several high-res, convective-resolving models hint at convection
slow to mature with time as the front moves east, presumably a
function of initially modest instability and a slowly eroding cap.
This seems reasonable based on current mesoscale analysis and
upstream cloud debris delaying stronger insolation during the
morning. Primary concern will exist over the eastern quarter of the
forecast area by midday into the early afternoon. While the majority
of convection is expected to become mature just east of the CWA, a
few strong to briefly severe storms cannot be completely ruled out
over the far eastern sections of the CWA. With largely
unidirectional wind fields as surface winds veer ahead of the front
and the strong linear forcing along the front, convective mode
should feature short line segments. Any weather hazards with the
midday/afternoon storms should be hail AOB 1" diameter and brief
wind gusts around 50 mph.

Convection will clear the area by mid-afternoon, with dry conditions
for the remainder of the evening/night. With clear skies and cold
air advection behind the departing system, temperatures tonight
should fall into the middle to upper 30s across most areas.

Friday/Weekend/Extended: Little changes are expected in the upcoming
pattern, with periods of thunderstorms and above normal temperatures
with highs generally in the 70s. High pressure builds in on Friday,
with the coolest day in the near-term with highs in the middle 60s.
As the high shifts east for the weekend, warmer weather and a return
of southerly winds/moisture will commence. Thunderstorms will
develop over the Central Plains on Saturday, and some of this
activity along with additional convection along a cold front will
make its way into the forecast area late Saturday night into Sunday.
The front will push south on Monday, eventually ending chances for
precipitation. This front is expected to stall near southern
Missouri, and should lift back north as a warm front on Tuesday.
This will provide another shot for thunderstorms Tuesday into
Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1215 PM CDT THU APR 9 2015

A cold front is currently making its way through the terminals area.
Not anticipating any precipitation or convective activity along the
front as it continues to move over the KS/MO border. Thunderstorms
may develop along the boundary during the afternoon hours, though this
will be well to the east of the terminal sites by the time any
convection initiates. The major concern is reduced ceilings along and
behind the frontal boundary. Upstream obs show MVFR ceilings to the
west with IFR ceilings to the NW. While a periodic dip into IFR
ceilings is possible, mostly expecting to see MVFR cigs through the
afternoon. These will gradually lift during the evening hours, though
NW winds will remain gusty. Overnight, winds will diminish with
clearing skies persisting through the remainder of the forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

MESOSCALE...32
DISCUSSION...Blair
AVIATION...Welsh
Hazardous weather outlook, Apr 9, 11:22 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1222 PM CDT THU APR 9 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101730-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
1222 PM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

 A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF
 U.S. HIGHWAY 65. STRONG WINDS AND LARGE HAIL ARE POSSIBLE WITH ANY
 ROBUST STORMS THAT DEVELOP.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Des Moines radar (KDMX), 181 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Adair

When
April 9, 1:54 PM CST
Where
Adair County, 2.96 mi SSW of Stahl
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.260, -92.800

Hail, Chariton

When
April 9, 1:58 PM CST
Where
Chariton County, 1.74 mi NE of Lagonda
Measured
1 in hail
Reported by
Public
Coordinates
39.670, -92.750

Hail, Howard

When
April 9, 2:07 PM CST
Where
Howard County, 2.55 mi ESE of Estill
Measured
0.75 in hail
Reported by
Public
Coordinates
39.060, -92.790

Hail, Macon

When
April 9, 2:22 PM CST
Where
Macon County, 0.69 mi N of Macon Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
39.740, -92.470

Hail, Macon

When
April 9, 2:29 PM CST
Where
Macon County, 0.69 mi N of Macon Arpt
Measured
0.88 in hail
Reported by
State Official
Coordinates
39.740, -92.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563864, 563865, 563866, 563867, 563868.